Winter Storm, Carbon
- When
- March 6, 5:00 AM EST to 7:00 PM EST
- Where
- Carbon forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.918, -75.709 (the zone’s center; the record gives no point)
A low pressure system that formed on a slow moving cold front brought heavy snow to the Poconos and a wintry transition from rain to sleet, freezing rain and then snow across most of the rest of Eastern Pennsylvania. Accumulations averaged around 6 inches in the Poconos, 1 to 3 inches in Berks County and the Lehigh Valley and an inch or less around the greater Philadelphia Metropolitan Area.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A low pressure system that formed on a slow moving cold front brought heavy snow to the Poconos and a wintry transition from rain to sleet, freezing rain and then snow across most of the rest of Eastern Pennsylvania. Accumulations averaged around 6 inches in the Poconos, 1 to 3 inches in Berks County and the Lehigh Valley and an inch or less around the greater Philadelphia Metropolitan Area. Precipitation started as snow across most of the Poconos just before dawn on the 6th. It fell heavy at times from the middle of the morning into early afternoon. The snow ended during the early evening. Across the Lehigh Valley precipitation started as rain around 3 a.m. EST. As colder air moved into the system, precipitation changed to freezing rain during the morning commute and then to snow toward the end of the morning commute. Snow continued until it ended toward evening. The snow fell briefly heavy around Noon EST. In Berks County and the Philadelphia northwest suburbs, precipitation started as rain between 2 a.m. and 3 a.m. EST. It started to mix with and change to sleet during the morning commute from north to south. Precipitation then changed to snow during the second half of the morning. It mixed with sleet from time to time toward Philadelphia. Precipitation ended toward evening. In Philadelphia and Delaware Counties precipitation started as rain around 2 a.m. EST. Sleet started to mix in during the second half of the morning. Precipitation then changed to just sleet around Noon EST and then a mixture of light freezing rain, sleet and snow for the rest of the afternoon before it ended around 6 p.m. EST. Even though temperatures were below freezing, the indirect insolation from the sun kept most roadways in and around Philadelphia wet when the freezing rain fell. Ice accretions on exposed surfaces, mainly those with northern exposures, were less than one-quarter of an inch. The worst reported road conditions were in the Lehigh Valley where slick roads caused dozens of accidents. There were five collisions alone along Pennsylvania State Route 512 in Northampton County. Cars, vans, tractor trailers and mail trucks drove off roads. Specific snow and sleet accumulations included 8.3 inches in East Stroudsburg (Monroe County), 6.5 inches in Hamilton Township (Monroe County), 6.4 inches in Bossardville (Monroe County), 6.2 inches in Albrightsville (Carbon County), 6.0 inches in Pocono Summit (Monroe County), 3.0 inches in Easton (Northampton County) and Lehighton (Carbon County), 2.5 inches in Forks Township (Northampton County), 1.8 inches at the Lehigh Valley International Airport, 1.4 inches in Springtown (Bucks County), 1.0 inch in Palm (Montgomery County) and Bechtelsville (Berks County), 0.7 inches in Furlong (Bucks County) and 0.5 inches in Glenmoore (Chester County). A cold front slowly moved through Eastern Pennsylvania during the night of the 5th before stalling in the Delmarva Peninsula during the morning of the 6th. A weak low pressure system developed along the frontal boundary and was in West Virginia during the morning of the 6th. As the low pressure system moved southeast of the region during the afternoon and evening of the 6th, it pulled the cold front farther south and ended the precipitation. The other player was a high pressure system which built east from the upper Mississippi Valley the morning of the 5th into Ontario Province the morning of the 6th. This high pressure system supplied fresh cold air and helped change precipitation from liquid to frozen across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 6, 3:10 AM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
310 AM EST THU MAR 6 2003
THE WINTER WX ADVY CONTS WHERE IT WAS ALREADY IN PLACE.
THE MODELS ARE IN MUCH CLOSER AGREEMENT THAN THE WED 12Z RUN...
EXCEPT THE GFS REMAINS A BIT COLDER IN THE LOWER LAYERS. HOWEVER THE
QPF AMTS HAVE BCM MORE SIMILAR ALTHO THE ETA STILL SEEMS OVERDONE
SPCLY N...AS THE BEST CONVTN SEEMS TO BE HEADING TWD THE CNTRL MID
ATLC CST.
FOR THE NRN ZONES MIXED PCPN SHUD GO OVER THIS MRNG TO S/IP...AND
HPC/S THEME OF 3 TO 5 INCHES SOUNDS GOOD...WL JUST EXTEND THAT
RANGE A BIT TO 3 TO 6 ON THE OFF CHANCE THE ETA IS MORE CORRECT...AS
WELL ASDUE TO TERRAIN EFFECTS.
FURTHER S...N AND W OF PHL TO S AND E...WL HAVE TO WAIT FOR COLDER
AIR TO MOVE S AT LATE MRNG AND ERY AFTN...RAIN TIL THEN SHUD MIX
THEN CHG TO SLEET/SOME SNOW BFR ENDING BY MID AFTN. WL CONT WITH A
1-2 INCH THEME SPCLY N AND W OF PHL...BUT PBLY LESS THAN THAT WL
OCCUR.
WL ALSO MENTION SOME ZR IN VIEW OF HPC/S THINKING BUT THIS IS A
STRETCH AS GROUND IS RELATIVELY WARM AND TEMPS WL LIKELY NOT MAKE IT
TO FRZG...BUT CUD BE CLOSE SPCLY N AND W OF PHL.
RAIN FOR THE SRN THIRD OF THE CWA SHUD BE HVY AT TIMES...TOYED
WITH THE IDEA OF SOME KIND OF URBAN/SMALL STREAM FLD ADVY BUT IT MAY
BE BETTER TO JUST HANDLE ANY UPPITY STREAMS LIKE COOCHES WITH LOCAL
STATEMENTS.
ON THE EXTDD THE PCPN SAT WAS MOVD BACK TO SAT NITE AS A FNT APCHS
THE AREA...CUD BE SOME SPITS SAT BUT THOUGHT THE MORE SUBSTANTIAL
PCPN WUD BE SAT NITE AND PSBLY EVEN INTO SUN...LEFT IT SAT NITE FOR
NOW WITH A 50 POP.
THE SMALL CRAFT ADVISORY WILL CONTINUE ON THE OCEAN AND LOWER BAY.
MPO 26 9 33 22 / 100 10 10 10
ABE 33 15 37 28 / 100 0 10 10
RDG 34 17 38 29 / 100 0 10 10
PHL 36 22 40 32 / 100 0 10 10
12N 28 13 36 26 / 100 10 10 10
SMQ 34 17 38 29 / 100 0 10 10
TTN 35 19 39 30 / 100 0 10 10
MIV 35 18 39 29 / 100 0 10 10
ACY 36 23 39 32 / 100 0 10 10
ILG 35 21 39 31 / 100 0 10 10
DOV 39 20 40 32 / 100 0 10 10
GED 43 21 42 31 / 100 0 10 10
ESN 42 22 41 32 / 100 0 10 10
.PHI...WINTER WEATHER ADVISORY TODAY FOR PAZ054-055-060>062-067>071-
NJZ001-007>010-012>020-026-027-DEZ001-MDZ008.
SCA SANDY HOOK NJ TO FENWICK ISLAND DE AND LWR DE BAY...
ANZ450>455-431.DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-061200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 445 AM EST THU MAR 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A WINTER WEATHER ADVISORY IS IN EFFECT FOR TODAY FOR NORTHERN AND CENTRAL SECTIONS OF THE AREA FOR MIXED PRECIPITATION CHANGING TO SLEET AND SNOW...ACCUMULATING 3 TO 6 INCHES NORTH AND UP TO 2 INCHES CENTRAL...AND ENDING BY MID AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
8 winter weather, 1 winter storm, 1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353812, 5353813, 5353814, 5353818, 5353820, 5353815, 5353819, 5353816, 5353817, 5353821.